Wyoming, 2006

High Wind in Wyoming, January 11, 2006

January 11, 2006 · NWS RIW · 3 events in 3 counties and zones

A mountain wave event produced extreme winds gusting to 93 knots (107 mph) across the Cody Foothills. A roof was ripped of a log home 5 miles west of the community of Clark.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A mountain wave event produced extreme winds gusting to 93 knots (107 mph) across the Cody Foothills. A roof was ripped of a log home 5 miles west of the community of Clark. Additional damage approximately 7 miles west of Clark included a garage blown down, trees blown down, an empty horse trailer blown over, and shingles torn from the roof of a home. Additional strong winds approaching 60 knots (69 mph) were experienced across the favored wind corridor from the Green Mountains through Casper. No damage was reported from these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 10, 8:05 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Jan 10, 8:05 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
805 PM MST TUE JAN 10 2006

.UPDATE...UPDATED FOR THE EXPIRATION OF THE HIGH WIND WARNING AT 8 PM
FOR PARTS OF CENTRAL WYOMING.

.SHORT TERM...ISSUED AT 307 PM MST...TONIGHT THROUGH FRIDAY...

PRECIPITATION SLOW TO DEVELOP IN WEST THIS AFTERNOON AS SHORTWAVE
MOVING ACROSS SOUTHERN ALBERTA THIS AFTERNOON DELAYED ONSET OF WARM
CONVEYOR BELT PRECIPITATION.  THIS SHORTWAVE ALSO EFFECTIVELY
SHUTDOWN HIGH WINDS IN THE CODY AREA WITH ITS PASSAGE WITH MAX WIND
GUST OF 84 MPH RECORDED NORTH OF CLARK NEAR THE MONTANA BORDER THIS
MORNING.  SURFACE GRADIENT HOLDING STEADY AT AROUND 18 MILLIBARS
BETWEEN ROCK SPRINGS AND GILLETTE THIS AFTERNOON WITH PRESSURE
FALLS BETWEEN THE TWO LOCATIONS ABOUT THE SAME RATE.  MAX PRESSURE
FALLS MOVING OUT INTO NORTHERN PLAINS AHEAD OF AFOREMENTIONED
SHORTWAVE SO HIGH WINDS IN SOUTH CENTRAL TO CASPER SHOULD LAST A
FEW MORE HOURS BEFORE DECREASING.  ROVING METEOROLOGIST IN THE
CASPER AREA STILL REPORTING GUSTS OVER 60 MPH ON SE SIDE OF CASPER
ON SCENIC DRIVE.

MAIN FORECAST FOCUS ON SUSTAINED PERIOD OF SNOWFALL FOR WESTERN
WYOMING TONIGHT THROUGH WEDNESDAY EVENING AS WARM CONVEYOR BELT
WITH IMPRESSIVE FETCH OF PACIFIC MOISTURE SETS UP OVER AREA THROUGH
THE PERIOD.  BEST UPPER SUPPORT WITH SOME JET COUPLING SETS UP
WEDNESDAY MORNING BEFORE COLD FRONT MOVES THROUGH BETWEEN 21Z AND
00Z.  WEST NORTHWEST FLOW SHOULD KEEP ACCUMULATING SNOW GOING INTO
WEDNESDAY EVENING BEHIND FRONTAL PASSAGE BEFORE PACIFIC TROUGH
DIVES INTO GREAT BASIN...WITH PRECIPITATION DECREASING FROM
NORTHWEST TO SOUTHWEST OVERNIGHT.  HAVE THUS PUSHED WINTER WEATHER
HILITES BACK TO 10 PM WEDNESDAY.  RIDGE TOP WINDS THAT ARE
CURRENTLY 30 TO 40 MPH WITH GUSTS OVER 50 MPH WILL CONTINUE TO
INCREASE TONIGHT REACHING A MAXIMUM WEDNESDAY MORNING WITH PASSAGE
OF 60 KNOT MID-LEVEL JET.  THUS...PERIOD OF MAXIMUM SNOWFALL WILL
OCCUR WITH HIGHEST WIND SPEEDS FOR HEAVY SNOW ALONG WITH SIGNIFICANT
BLOWING AND DRIFTING OVER MOUNTAIN PASSES.

THE MAIN CHANGE TO WEDNESDAY NIGHT AND THURSDAY IS A MORE ANTI-
CYCLONIC ORIENTATION TO INCOMING JET (LESS LEFT FRONT QUADRANT
DIVERGENCE) ON FRONT SIDE OF UPSTREAM RIDGE...SO NOT EXPECTING STRONG
FRONTOGENESIS ACROSS CENTRAL WYOMING THIS TIME AROUND.  HAVE SHIFTED
HIGHEST POPS ALONG AND SOUTH OF INTERSTATE 80 DURING THIS PERIOD
WHERE GFS IS INDICATING BEST LIFT AND MOISTURE AS TROUGH DIVES SOUTH
ACROSS CENTRAL ROCKIES. UPPER RIDGE BUILDS OVER AREA THURSDAY
AFTERNOON THROUGH FRIDAY WITH BACKING FLOW STRONG WARM AIR ADVECTION
PATTERN BY FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
EXTENDED FORECAST CONTINUES VERY PROGRESSIVE FAST ZONAL PATTERN WITH
STRONG WESTERLY FLOW OVER THE EASTERN PACIFIC ACROSS THE NORTHERN
ROCKIES INTO THE NORTHERN PLAINS. THIS WILL BRING A SERIES OF FAST
MOVING LOW PRESSURE TROUGHS AND ASSOCIATED PACIFIC COLD FRONTS...AND
WEAK HIGH PRESSURE RIDGES THROUGH WYOMING.  THE PRECIPITATION WILL
INCREASE IN THE WESTERN MOUNTAINS ON SATURDAY EVENING AHEAD OF
ANOTHER LOW PRESSURE TROUGH AND COLD FRONT THAT WILL SPREAD MORE
PRECIPITATION EAST OF THE DIVIDE SUNDAY AND SUNDAY NIGHT.  THERE
SHOULD BE ENOUGH MOISTURE IN THE FLOW FOR MOUNTAIN SHOWERS ON MONDAY
WITH SOME SHOWERS IN NORTHWEST FLOW EAST OF THE DIVIDE AS WELL. WINDS
WILL REMAIN RATHER STRONG IN THE MOUNTAINS AND THE SOUTH...AND ALONG
THE EAST SLOPES OF THE MOUNTAINS AS WELL AS THROUGH THE WIND
CORRIDOR.  THE PRECIPITATION THROUGH THE EXTENDED SHOULD BE ALMOST
ENTIRELY IN THE FORM OF SNOW. NOT MUCH CHANGE IN TEMPERATURES AND
WILL BE RATHER DIFFICULT WITH PERIODS OF PRECIPITATION...CLOUD COVER
AND WINDS HAVING SIGNIFICANT IMPACT ON DAILY TEMPERATURES.  WITH THE
FAST FLOW...CHANGES IN TIMING OF TROUGHS AND FRONTS WILL BE DIFFICULT
AS WELL AND MAY SEE CHANGES IN TIMING THROUGH THE EXTENDED FORECAST
THE NEXT SEVERAL DAYS.  THIS IS ALREADY SHOWING UP WITH THE DELAY OF
PRECIPITATION MOVING INTO THE WEST ON SATURDAY. AT THIS TIME THE
MODELS SEEM TO BE IN FAIR AGREEMENT OVER WYOMING...WHILE MAJOR
DIFFERENCES OCCUR OVER THE EASTERN PACIFIC AND THE EASTERN U.S.
A RATHER STRONG TROUGH AND COLD FRONT MOVES INTO THE FAR WEST ON
TUESDAY WHICH MAY BRING SIGNIFICANT SNOW AMOUNTS TO THE WESTERN
MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNINGS FOR WESTERN
MOUNTAINS AND VALLEYS THROUGH 10 PM WEDNESDAY EVENING...WY ZONES
12>15...23>25.

SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK AND ABSAROKA MOUNTAINS
THROUGH 10 PM WEDNESDAY EVENING...WY ZONES 1..2.

&&

SHORT TERM...AEM
LONG TERM...C.BAKER
Hazardous weather outlook, Jan 10, 7:57 PM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
757 PM MST TUE JAN 10 2006

WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
757 PM MST TUE JAN 10 2006

...WINTER STORM WARNINGS AND SNOW ADVISORIES FOR MUCH OF WESTERN
WYOMING THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST WESTERLY FLOW WILL SPREAD SNOW ACROSS WESTERN WYOMING
TONIGHT.  THIS PATTERN IS EXPECTED TO BRING HEAVY SNOW TO WESTERN
WYOMING ALONG WITH STRONG RIDGE TOP WINDS CREATING TREACHEROUS OR
IMPOSSIBLE TRAVEL CONDITIONS OVER MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW CONTINUES IN THE WEST WEDNESDAY...TAPERING OFF LATE
WEDNESDAY EVENING.  SNOWFALL OF 12 TO 22 INCHES IN THE WESTERN
MOUNTAINS WITH 6 TO 12 INCHES IN THE STAR VALLEY...JACKSON HOLE AND
PINEDALE AREAS ARE POSSIBLE.  SNOWFALL WILL LIKELY CONTINUE IN THE
TETONS WEDNESDAY NIGHT...WITH ADDITIONAL ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND OTHER OBSERVERS...PLEASE REPORT SNOWFALL IN EXCESS OF 3
INCHES TO THE NATIONAL WEATHER SERVICE IN RIVERTON.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 11, 2:03 AM MST
Where
Cody Foothills forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 11, 4:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
January 11, 4:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489398, 5489399, 5489400.